Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 16, 2008, 3:29 PM MDT for Logan County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 3:29 PM MDT (21:29 UTC)
- Expired
- Jul 16, 2008, 4:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Logan County, CO
The radar
The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:48 PM MDT | HAIL 1.75 | 2 Nne Fleming, CO | 4 INCHES OF RAIN...TIME FRAME UNKNOWN. SOME ROADS WASHED OUT AND SOME POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 162129 SVRBOU COC075-162200- /O.NEW.KBOU.SV.W.0095.080716T2129Z-080716T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 329 PM MDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 400 PM MDT * AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF FLEMING...OR 22 MILES EAST OF STERLING...MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG AND FLEMING. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289 TIME...MOT...LOC 2129Z 265DEG 4KT 4071 10280 $$ RPK
2 follow-up statements
000 WWUS55 KBOU 162140 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 340 PM MDT WED JUL 16 2008 COC075-162200- /O.CON.KBOU.SV.W.0095.000000T0000Z-080716T2200Z/ LOGAN CO- 340 PM MDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR EAST CENTRAL LOGAN COUNTY... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF FLEMING...OR 22 MILES EAST OF STERLING...MOVING EAST AT 5 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST PETERSBURG AND FLEMING. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289 TIME...MOT...LOC 2140Z 265DEG 4KT 4071 10278 $$ RPK
000 WWUS55 KBOU 162201 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 401 PM MDT WED JUL 16 2008 COC075-162211- /O.EXP.KBOU.SV.W.0095.000000T0000Z-080716T2200Z/ LOGAN CO- 401 PM MDT WED JUL 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOGAN COUNTY HAS EXPIRED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER BUT MAY PRODUCE MINOR FLOODING OVER SOUTHEASTERN LOGAN COUNTY. LAT...LON 4086 10266 4053 10267 4052 10291 4085 10289 TIME...MOT...LOC 2140Z 265DEG 4KT 4071 10278 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:06 AM MDT, 12 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 3:06 AM MDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 306 AM MDT WED JUL 16 2008 .SHORT TERM...ONE LAST HOT AND DRY IN STORE FOR MOST OF THE FORECAST AREA AS THE REGION REMAINS UNDER AN UPPER LEVEL RIDGE. HIGH TEMPERATURES WILL BE CLOSE TO THE PAST COUPLE OF DAYS. LOW LEVEL JET HAS SET UP OVER THE EASTERN PLAINS FROM ABOUT THE DENVER AIRPORT TO AKRON EARLY THIS MORNING. THIS HAS TRANSPORTED MOISTURE INTO THE AREA WITH DEW POINTS CLIMBING INTO THE 50S. SOME LOW LEVEL CONVERGENCE OVER THE NORTHEAST CORNER HAS FIRED OFF A FEW WEAK THUNDERSTORMS. THESE STORMS SHOULD MOVE OFF TO THE EAST BY SUNRISE. EXPECT DRIER AIR TO MIX DOWN ALONG THE FRONT RANGE THIS AFTERNOON...BUT THE HIGHER DEW POINTS LOOK TO STAY JUST EAST OF THE DENVER AIRPORT THROUGH EARLY EVENING. BEST CHANCE FOR THE ISOLATED STORMS WILL BE OVER THE EASTERN PLAINS WHERE THE HIGHER DEW POINTS WILL BE AND ALSO OVER THE MOUNTAINS WHERE THE NORMAL ELEVATED HEATING WILL MAKE THINGS UNSTABLE. MOST OF THE STORMS WILL END IN THE EVENING WITH THE LOSS OF DAYTIME HEATING. CANT RULE OUT A FEW ISOLATED STORMS AFTER MIDNIGHT ACROSS THE EASTERN PLAINS AS THE LOW LEVEL JET SETS UP AGAIN AND MOISTURE CONTINUES TO INCREASE. .LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED AT THIS TIME. THE MDLS STILL SHOW AN UPPER LEVEL TROF MOVING ACROSS NRN CO THURSDAY AFTN INTO THU NIGHT. WEAK QG ASCENT PRESENT AT THAT TIME...COUPLED WITH A DEEPENING UPSLOPE IN THE AFTN. THE FRONT IS PROGGED TO MOVE INTO THE CWFA THURSDAY MORNING WITH LOW LVL MSTR AND UPSLOPE INCRG THROUGHOUT THE DAY. INTERACTIVE SOUNDINGS FM THE NAM INDICATE CAPES AROUND 900 J/KG AT 21Z THU WITH VALUES FM 1800-3200 J/KG ACRS THE NERN PLAINS. PW VALUES VERY HEALTHY AS WELL RANGING FM 1.25-1.54 INCHES COUPLED WITH STORM MOTIONS LESS THAN 5 KTS. IF ALL THIS PANS OUT THAN FLASH FLOODING ISSUES WILL BE THE PRIMARY CONCERN. FOR NOW HAVE OPTED TO INCRS POPS INTO THE 40-50% RANGE FOR ZONES 42>51 BUT RMNDR OF THE GRIDS IN GOOD SHAPE. FRIDAY WL WARM IN THE MID LVLS AND OVERALL SO SUBSIDENCE MAY BE STRONGER. STILL PLENTY OF MSTR ACROSS THE NERN PLAINS WITH CAPES FM 1200-1600 J/KG HOWEVER WITH PW VALUES STILL CLOSE TO ONE INCH OVER THE NERN PLAINS AS WELL. ANOTHER SYSTEM MOVING ACROSS MT/NRN WY LATE FRIDAY AFTN/FRIDAY EVNG MAY PROVIDE ENUF LIFT TO OVERCOME ANY SUBSIDENCE AND TRIGGER TSTM DEVELOPMENT. WL KEEP 20 PERCENT POPS THEN ENTIRE CWFA FRIDAY AFTN/EVNG BUT POTENTIAL FOR HIGHER POPS WL EXIST. BEST POTENTIAL MAY OCCUR OVER SRN AND ERN SECTIONS OF THE CWFA. WL LEAVE THE REST OF THE GRIDS ALONE FOR NOW. A PERSISTENT NWLY FLOW ALOFT WILL BE OVER THE CWFA THROUGH ERLY NEXT WEEK WITH A RIDGE OVER THE DESERT SOUTHWEST AND A CLOSED LOW OVER THE UPPER MIDWEST/GREAT LAKES REGION. THIS WL LEAVE NERN CO OPEN TO ADDITIONAL SURGES THAT COULD FIRE OFF DEEP CONVECTION. WL KEEP TOKEN BROAD BRUSH OF SLIGHT CHC MENTIONED THROUGH THE PERIOD...UNTIL SOME OF THE FINER DETAILS BECOME MORE APPARENT. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS. AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON WITH ISOLATED THUNDERSTORMS DEVELOPING. BEST CHANCE FOR STORMS WILL BE SOUTH AND EAST OF THE DENVER AREA. GUSTY OUT FLOW WINDS WILL LIKELY MOVE THROUGH THE DENVER AREA BETWEEN 23Z TO 04Z FROM THE STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/COOPER
Hazardous weather outlook, Jul 16, 11:04 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1104 AM MDT WED JUL 16 2008 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1104 AM MDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY...OVER THE FOOTHILLS SOUTH OF I-70 AND OVER THE PLAINS EAST OF A LINE FROM LIMON TO AKRON. THE THUNDERSTORMS WILL BE HIGH-BASED WITH GUSTY OUTFLOW WINDS AND LITTLE RAINFALL. BY THIS EVENING...SOME OF THE THUNDERSTORMS ON THE EASTERN PLAINS COULD BEGIN TO PRODUCE HEAVY RAIN. TODAYS AIRMASS IS DRY AND VERY WARM...WHICH WILL KEEP MOST OF NORTH CENTRAL AND NORTHEAST COLORADO FREE OF SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL OCCUR THURSDAY AND FRIDAY. THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON AND EVENING HOURS ARE EXPECTED TO BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH FLOODING. ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:44 PM MDT | Areal Flood Advisory | BOU | Logan | 91 min |
| Jul 16, 4:10 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 16, 4:43 PM MDT | Areal Flood Advisory | BOU | Logan | 92 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.